Back to Ask the Diabetes Team Ask the Diabetes Team

From Fort Frances, Ontario, Canada:

My son, diagnosed with type 1 diabetes almost two years ago, had an hemoglobin A1c of 8.1% a few weeks ago, is active in sports and doing well in school, but he is sad about having diabetes and has cried several times. He hates having the highs and the lows, but mostly he just hates having diabetes.

Lately, over the last six months, we have noticed that our son's stomach has been aching quite a bit. He frequently complains about his stomach being sore. We have told his family physician and his specialist, but they feel it is not a problem (at this time). Over the last week he has complained several times, he will not eat, and complains when you touch it. Last night he said he felt like his heart was burning.

What are some of the stomach complications in children with diabetes? Can a child have the long term complications that an older person would have? Do children get ulcers? We have a history of diverticulitis on my side of the family, can he get that? What should I be looking for? Is he constipated? How can I advocate for my son better to get the doctors to check him out? I know there is a specific disorder with the stomach but cannot remember what it is, can you forward information? How do you know if you are lactose intolerant?


I would recommend making sure your physician is aware of all of the complications that can occur with diabetes, especially a disorder called celiac disease which can cause stomach pain. There are many possible causes for your son's stomach pain -- including celiac disease, depression, ulcers and others. Diverticulitis would be uncommon in an adolescent.

In addition, your son needs the advice of a good counselor that can help him deal with having a chronic disease. Depression is common in adolescents with diabetes and should be taken seriously. I would take some time with your physician and review your complaints making sure to tell him how concerned you are.


Original posting 3 Jul 2002
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.